When a patient is on aminoglycoside therapy, the nurse will monitor the patient for which indicators of potential toxicity?
B. White blood cell count of 7000 mm3
C. Tinnitus and hearing loss
D. Decreased creatinine levels
Tinnitus and hearing loss could indicate ototoxicity, a potentially serious toxicity in a patient. Nephrotoxicity is indicated by rising blood urea nitrogen and creatinine levels. Fever may be indicative of the patient's infection; a white blood count of 7000 mm3 is within the normal range of 5000 to 10,000.
The nurse is administering a vancomycin (Vancocin) infusion. Which measure is appropriate for the nurse to implement in order to reduce complications that may occur with this drug's administration?
A. Monitoring blood pressure for hypertension during the infusions
B. Infusing the drug rapidly
C. Restricting fluids during vancomycin therapy
D. Infusing the drug over at least 1 hour
Adequate hydration (at least 2 liters of fluid in 24 hours) during vancomycin therapy is important for the prevention of nephrotoxicity. The medication should be infused during at least 60 minutes to reduce red man syndrome. Hypotension may occur during the infusion, especially if it is given too rapidly.
Which of the following nursing diagnoses is appropriate for a patient who has started aminoglycoside therapy?
B. Risk for injury (hearing loss)
C. Disturbed body image related to gynecomastia
D. Imbalanced nutrition, less than body requirements, related to nausea
Patients on aminoglycoside therapy have an increased risk for injury caused by ototoxicity. The other options are incorrect.
A patient who has been hospitalized for 2 weeks has developed a pressure ulcer that contains multidrug-resistant Staphylococcus aureus (MRSA). Which drug would the nurse expect to be chosen for his therapy?
A. metronidazole (Flagyl)
B. tobramycin (Nebcin)
C. vancomycin (Vancocin)
D. ciprofloxacin (Cipro)
Vancomycin is the drug of choice for the treatment of MRSA. The other drugs and drug classes are not used for MRSA.
A patient is receiving aminoglycoside therapy and will be receiving a beta-lactam antibiotic as well. The patient asks why two antibiotics have been ordered. What is the nurse's best response?
A. "The combined effect of both antibiotics is greater than each of them alone."
B. "The first antibiotic was not strong enough to work."
C. "We have not yet isolated the bacteria, so the two antibiotics are given to cover a wide range of microorganisms."
D. "We can give a reduced amount of each one if we give them together."
Aminoglycosides are often used in combination with other antibiotics, such as beta-lactams or vancomycin, in the treatment of various infections because the combined effect of the two antibiotics is greater than that of either drug alone.
When reviewing the medication orders for a patient who will be receiving linezolid (Zyvox) therapy, the nurse is aware that this drug may interact with which medications?
A. Calcium channel blockers
B. Selective serotonin-reuptake inhibitor antidepressants
This drug may cause serotonin syndrome when used concurrently with serotonergic drugs such as the selective serotonin-reuptake inhibitor antidepressants.
A patient has been diagnosed with Klebsiella pneumoniae carbapenemases. The nurse expects to see orders for which drug?
B. ciprofloxacin (Cipro)
C. linezolid (Zyvox)
D. colistimethate sodium or colistin (Coly-Mycin)
Colistimethate (Coly-Mycin), commonly referred to as colistin, is now being used again, often as one of the only drugs available to treat this infection. The other options are incorrect